Diabetes Mellitus

Blood Glucose Emergencies

Written by StopDiabetes

Dealing with high and low blood glucose levels is a fact of life with diabetes, so you should be aware of possible emergencies that can occur. Emergencies include blood glucose levels that are too high or too low. It is important that you learn to recognize the warning signs and have a plan for dealing with them. Discuss with your health care team what you should be on the lookout for and what you should do if you suspect an emergency situation may be developing. Also, talk to your family, friends, and coworkers about what to do in an emergency. If you are in danger, you may not always be able to handle the situation yourself.

Being prepared is your best bet, and frequent monitoring of blood glucose will alert you in time to prevent most emergencies.

 

Hypoglycemia

The most common emergency is low blood sugar, which is called hypoglycemia. It can be a problem for people who take insulin or certain diabetes pills, including chlorpropamide, glipizide, glyburide, glimepiride, repaglinide, and nateglinide. Hypoglycemia occurs when blood glucose levels get too low. At the beginning of a hypoglycemic reaction, you might feel dizzy, sweaty, shaky, or faint. If untreated, you could lose consciousness or have seizures.

Hypoglycemia is usually caused by insulin doing its job too well. In people without diabetes, the body stops releasing insulin before glucose levels fall too low. But if you inject insulin, your body has no way to shut it off. Another interesting, if frustrating, fact about diabetes is that the body uses insulin inconsistently. Even if you always give yourself the same dose of insulin or other diabetes medication, you could end up with more than enough insulin to handle the glucose in your blood. This can happen even when you are doing everything (including eating) the same as usual.

It’s impossible to control everything you do to manage your diabetes, no matter how hard you try. Insulin will do its job of clearing glucose from the blood even if it means that blood glucose levels fall too low. Hypoglycemia usually occurs just before meals, during or after strenuous exercise, or when you have too much insulin in your body. Sometimes you may even get hypoglycemia during the night when you are sleeping.

 

Causes of Hypoglycemia

  • Too much insulin
  • Too little food
  • Too much exercise
  • A delayed meal
  • Alcohol on an empty stomach

Symptoms of Low Blood Glucose

It’s important that you learn your own signs of hypoglycemia. Different people may have different feelings, so it’s important to know what signals your body gives during a low glucose reaction. Hypoglycemia can occur at any time. The only sure way to know whether you have hypoglycemia is to check your blood glucose.

Symptoms of Hypoglycemia

  • Shakiness
  • Nervousness or anxiety
  • Sweating
  • Irritability or impatience
  • Chills and clamminess
  • Rapid heartbeat
  • Lightheadedness
  • Hunger
  • Sleepiness
  • Anger, stubbornness, or sadness
  • Lack of coordination
  • Blurred vision
  • Nausea
  • Tingling or numbness in the lips or tongue
  • Nightmares or crying out during sleep
  • Headaches
  • Strange behavior, including delirium, confusion, or personality change
  • Seizures
  • Unconsciousness

Each person’s reaction to low blood glucose can cause a different set of symptoms. It is unlikely that you will have them all or that you will have the same ones each time. Hypoglycemic symptoms can serve as important clues to whether you are having a low glucose reaction, but they are not always the full story. Sometimes the symptoms could be due to something else. Unless you check your blood glucose level, you could overtreat or overreact, causing glucose levels to soar.

Very often, hypoglycemia occurs when blood glucose levels fall below 70 mg/dl. However, many people have glucose readings below this level and feel no symptoms. Others may start to have symptoms of hypoglycemia when their blood glucose is higher than 70 mg/dl. All of this can be very confusing. To start, ask your provider or educator what glucose levels to look out for when you suspect hypoglycemia. Make note of the symptoms you are experiencing. You will soon learn what level is too low for you.

About the author

StopDiabetes

Leave a Comment

error: Content is protected !!